Tuesday, August 7, 2012

Medications & Weight Gain


Many women gain weight for no apparent reason.  This can be due to a multitude of factors ranging from hormones to bacterial infections or inflammation.  However, one cause often overlooked is prescription medications.

 

What's going on?

This may be hard to swallow, but some prescription drugs such as those used to treat mood disorders, seizures, migraines, diabetes, and even high blood pressure can cause weight gain. Some steroids, hormone replacement therapy, and oral contraceptives can also cause unwanted kilos to creep up on you.

Even if you suspect a prescription medication is causing weight gain, never stop taking the drug without consulting your doctor.

"Stopping some of these medications on your own can have very serious consequences," says Louis Aronne, MD, president of the North American Association for the Study of Obesity. "It has to be done very carefully."

It is also important to remember that even if a medication causes weight gain of a few kilos, it may be worth the trade-off of what that medication is doing for your overall health.  


Common Offenders That Can Cause Weight Gain 
While no one knows exactly how many prescription drugs can cause weight gain, experts estimate the list includes more than 50 common medications.

To make things more complicated, some drugs can cause weight gain in some people and weight loss in others.  This is because not all drugs have the same side effects for all people.  You have to work with your doctor to find the drug that's right for you and in almost every case, your doctor will be able to switch you to another medication that has the same desirable effects but which will not cause weight gain.

The reasons why some medications cause weight gain are not always clear.  Drug-induced weight gain may be unrelated to the action of the drug itself, for example, if an antidepressant makes people feel better, their appetite may be restored and they eat more.  However, other drugs have the potential to alter metabolism, causing the body to burn calories more slowly or to store fat.

Some corticosteroids, for example, make the body less able to absorb blood glucose, and this can lead to fat deposits in the trunk and weight gain. Other medications produce fatigue or shortness of breath, making the person less active (the antihypertensive drugs known as beta-blockers are thought to have this effect), or can cause water retention (a side effect of antihypertensive calcium channel blockers).

The causes of weight gain are complex and multidimensional, and it’s not always possible to pinpoint a medication as the cause, especially because medication-related weight gain may take weeks, months or even years to occur. This was the case in Chester's journey, and you can read his story here.

 

Overcoming the obstacles

Although isolating the cause of the drug-induced weight gain takes time, implementing additional nutritional, dietary and herbal support can improve weight maintenance.
If you suspect that you’re putting on weight because of a medication you’re taking, let me know and talk to your doctor, but don’t discontinue taking it without medical advice.

Narelle Stegehuis (BHSc HM), is a practicing medical herbalist and naturopath specializing in restorative health for women, with over 14 years clinical experience.  She is both an accomplished writer, editor and technical training advisor.  A recipient of the Australian Naturopathic Excellence Award, Narelle adopts an integrated approach of both medical science and traditional complementary health care principles. www.massattack.com.au